Clostridium difficile is common in patients with postoperative diarrhea after hip and knee arthroplasty

Anthony T. Tokarski, Joseph A. Karam, Benjamin Zmistowski, Carl A. Deirmengian, Gregory K. Deirmengian

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Clostridium difficile is an antibiotic-associated gastrointestinal infection that has detrimental consequences. We sought to determine the incidence of C. difficile in TJA patients with postoperative diarrhea, to determine risk factors for C. difficile infection, and to establish the incidence of C. difficile-related complications. Our institutional protocol includes screening for C. difficile in all patients with diarrhea after TJA. We identified 121 such patients over four years with twenty-eight (23%) testing positive for C. difficile. Revision arthroplasty and prolonged postoperative antibiotic use were risk factors for C. difficile infection. With our protocol of screening and immediate treatment of C. difficile positive patients, we found no C. difficile-associated complications.

Original languageEnglish
Pages (from-to)1110-1113
Number of pages4
JournalJournal of Arthroplasty
Volume29
Issue number6
DOIs
StatePublished - Jun 2014

Keywords

  • Arthroplasty
  • Clostridium difficile
  • Diarrhea
  • Screening

Fingerprint

Dive into the research topics of 'Clostridium difficile is common in patients with postoperative diarrhea after hip and knee arthroplasty'. Together they form a unique fingerprint.

Cite this